Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

Black stool, blood in stool after taking iron tablets. What is it?

Hi, im a 20 year old female and my doctor put me on some iron tablets the other week called ferrous sulphate I have to take 1 twice a day. My stool has now turned black and last 2 times ive been to the toilet ive noticed a small amount of blood on the tissue I've wiped with its not a lot do I need to be worried about this ? I don't know what to do .
Many thanks
Gemma
Asked On : Mon, 15 Apr 2013
Answers:  2 Views:  92
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Gastroenterologist 's  Response
Hi Gemma,
Thanks for posting your query.
The dark stools could be due to intake of iron tablets.
Blood in stool could be due to hemorrhoids/fissure/IBD/Polyp.
A sigmoidoscopy test may be done to find the cause.
Regards,
Dr.Ratnakar Kini
Answered: Thu, 27 Jun 2013
I find this answer helpful
General & Family Physician Dr. Vakul Aren's  Response
The ferrous sulphate tablets have been known to cause black/dark coloured stools as a side effect.Constipation may lead to hard stools, also a side effect of the drug,which may damage the anal mucosa causing blood in stools.Taking stool softeners like Docusate may prevent this.Anal fissure and hemorrhoids are common causes of blood in stools which need to be ruled out.
Answered: Thu, 27 Jun 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
 

 

Loading Online Doctors....
©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions